CSN Login
Members Online: 6

You are here

Starting radiation January 2nd recommendations?

NoniK
Posts: 46
Joined: Oct 2017

I’ve heard about Vitamin E suppositories. Are they for vagina or rectum? Vaginal expander, when to begin using it and how often. Why are these things needed? How much will the vagina or rectum change with radiation?

Will I get to a point where everything won’t scare me? Can’t imagine how I would get through this without this forum. 

CheeseQueen57's picture
CheeseQueen57
Posts: 821
Joined: Feb 2016

I find the vitamin e suppositories very helpful for vaginal dryness urethra burning I had as a result of the radiation. You insert them in your vagina. I use about every other day. You can buy them on Amazon. The dilator is to keep scaring from shortening your vagina so the doctor can continue to easily examine you and you can have sex. You usually start after you finish internal radiation. The doctor will give you dilators but be sure to ask the nurse for specific instructions about how and how often to use it. 

Fear of the unknown I know is scary. Feel free to ask us anything. Someone will pipe in. You can do this. 

NoniK
Posts: 46
Joined: Oct 2017

The info you share is invaluable to me and help calm me. Hugs...

ckdgedmom's picture
ckdgedmom
Posts: 166
Joined: Oct 2017

be sure to have some lube for the dialator...

i didn't experience the dryness (everyone is different) but I did have some nausea and diahrrea so ask for nausea meds and keep Imodium on hand. The nausea meds can plug you up so also have some metamucil.

my doctor had my start using the dialator as soon as treatments were done. Im single so I have to use it vs sex with a partner... 

NoniK
Posts: 46
Joined: Oct 2017

The more I know in terms of what to expect the more prepared I feel emotionally. Thank you so much for sharing.

dgrdalton's picture
dgrdalton
Posts: 73
Joined: Jun 2017

So glad you started this thread! My radiologist oncologist said minimal side effects and mentioned possible urgency to urinate or defecate. We are 185 miles away so I‘m thinking pads or diapers might be needed. I haven’t read of anyone having these issues. Any advice? I will have 6 treatments (and 6 trips).

Donna

ckdgedmom's picture
ckdgedmom
Posts: 166
Joined: Oct 2017

I haven't had any urgency issues and didn't have any side effects the day of the treatments (I even did yoga).

BUT...before you get the treatments started be sure not to drink too much liquid and be sure to go to the bathroom before getting started. My doctor put the unit in place and then by the time they scanned me and made the calculations and got it all hooked up it was at least 2 hours. The treatment itself only took minutes but it was hours of prep and once the unit is in place you can't move...I made the misktake of taking my blood pressure diuretic the first time and oh boy did I run to the bathroom when they got the unit out!!!!!

dgrdalton's picture
dgrdalton
Posts: 73
Joined: Jun 2017

Appreciate the input!

Merry Christmas!

KatnHat's picture
KatnHat
Posts: 27
Joined: Jan 2017

Hi, This of course may NOT happen to you, but I had bad nausea after my very first external radiation treatment. I vomited on the way home in the car (hubby expertly drove through rush hour Los Angeles traffic)! I felt better after that. I haven't read of that happening to anyone so don't expect it, but maybe take a thick plastic bag with you.

I took an anti-nausea pill after that for my remaining treatments and never had a problem, though I did catch the norovirus in my 5th week and had diarrhea and vomiting from that the whole last week. Again, just a weird thing that happened to me, due to stupidly hanging out with my mother-in-law when she was sick.

If doing brachytherapy, use an internal lube like Replens a week or so before and the evening before. I've never given birth and have vaginal dryness, so the dilator they used caused stinging pain, but after I complained they gave me lidocaine which the doc applied before the dilator. It helped immensely. Otherwise, the whole radiation treatment was fine, basically quick and almost painless.

Kat

NoniK
Posts: 46
Joined: Oct 2017

I am so glad I went back and reread comments posted earlier. I had my FIRST radiation treatment Wednesday and became nauseous a couple of hours later. Really, really nauseous with diarrhea and a migraine. The doctor said she never had a patient present after the first treatment and maybe it’s the virus that’s going around.

I get my second treatment today. I called to say I am still really nauseous. So she is prescribing Compazine. Did you use an over the counter or prescription? Thanks for sharing your journey with me . It really helps.

Hugs, NoniK

evolo58
Posts: 293
Joined: Dec 2017

If I were to go through the first session again, I'd recommend using stool softener BEFORE treatment. Start with a small dose. I found that I was constipated as anything, and passing walnuts was really painful.. Yes, your bowel movements could go the other way as well, which is why I'd recommend just a small dose. Increase, decrease or leave out as needed on subsequent trips to the bathroom.

However, as with much of the advice here, ALWAYS check with your doctor first.

EDIT ... My mistake. I thought this was a chemo thread. Can I blame chemo brain for this one? :) But still .... errr ... regularity is good!

dgrdalton's picture
dgrdalton
Posts: 73
Joined: Jun 2017

Evolo, the nurse that called with my schedule asked if I could do a bowel cleanse the night before first treatment. I told her I have miralax, stool softness and ducolax. She said that sounds like it will work. And the whole time I’m thinking about our 4 hour drive the next morning! I must say the cancer journey is not boring! 

Subscribe to Comments for "Starting radiation January 2nd recommendations?"